Idaho, 2011

Strong Wind in Idaho, February 12 to 13, 2011

February 12 to 13, 2011 · NWS OTX · 2 events in 2 counties and zones

A strong cold front moving west to east across the region produced strong winds in northern Idaho during the evening hours. Several reports of wind gusts between 35 to 50 mph were observed in the valleys with one report of a wind gust up to 75 mph at roughly 6,500 feet elevation in the Selkirk Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moving west to east across the region produced strong winds in northern Idaho during the evening hours. Several reports of wind gusts between 35 to 50 mph were observed in the valleys with one report of a wind gust up to 75 mph at roughly 6,500 feet elevation in the Selkirk Mountains. Several trees and power lines were reported down during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 12, 5:19 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 12, 5:19 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
519 PM PST SAT FEB 12 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE INLAND NORTHWEST TONIGHT BRINGING
A GOOD CHANCE OF PRECIPITATION TO MOST LOCATIONS AS WELL AS STRONG
AND GUSTY SOUTHWEST WINDS. MOST OF THE VALLEY PRECIPITATION WILL
FALL AS RAIN...WHILE SNOW WILL BE RESERVED FOR THE MOUNTAINS.
SUNDAY WILL SEE DRY WEATHER RETURN FOR MOST AREAS...BUT THE
REMAINDER OF THE WEEK WILL FEATURE COOL AND SHOWERY WEATHER AS A
DEEP UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. SNOW
SHOWERS WILL BE POSSIBLE IN MOST VALLEY LOCATIONS FROM MID-WEEK
ON.

&&

.DISCUSSION...
UPDATE THIS EVENING IS TO ISSUE A HIGH WIND WARNING FOR THE MOSES
LAKE AREA. WINDS FOR THE LAST HOUR OR TWO HAVE BEEN IN THE UPPER
THRESHOLD OF A WIND ADVISORY. LOCAL WRF MODEL IS SHOWING WINDS
INCREASING EVEN FURTHER OVER THE NEXT FEW HOURS. HAVE THEREFORE
DECIDED TO ISSUE A HIGH WIND WARNING. LOCATIONS WHERE THE WINDS
HAVE BEEN THE STRONGEST ARE SILICA ROAD...MOSES
LAKE...EPHRATA...BEVERLY AND ROYAL CITY. WINDS 35 TO 45 MPH WITH
LOCAL GUSTS UP TO 60 MPH IS EXPECTED. WINDS WILL BEGIN TO
SUBSIDE AFTER THE FRONT PASSES...WHICH IS EXPECTED BEFORE
MIDNIGHT. WINDS HOWEVER WILL REMAIN ELEVATED THROUGH THE NIGHT.
/NISBET

&&

.AVIATION...
MOUNTAIN WAVES DEVELOPING IN THE LEE OF THE CASCADES IS RESULTING IN
LOCALLY STRONG WIND GUSTS NEAR KMWH-KEPH.  WINDS GUSTS TO 55 MPH
WILL BE POSSIBLE THROUGH THE EVENING WITH AREAS OF BLOWING DUSTS
ACROSS THE WESTERN BASIN AND VCNTY KMWH.

THESE WINDS ARE DEVELOPING AHEAD OF A STRONG COLD FRONT WHICH WILL
PASS THROUGH THE REGION THIS EVENING AND TONIGHT BRINGING A CHANCE
FOR RAIN TO THE EASTERN TERMINALS BUT MORE IMPORTANTLY...CREATING
STRONG WINDS.  THE FRONT IS JUST REACHING THE WA COASTLINE AS OF 00Z
AND WILL BE AT KEAT-KMWH BTWN 03-05Z...KGEG-KPUW BTWN 06-09Z. THE
FRONT WILL DELIVER VERY LITTLE IN THE WAY OF LOWERING CIGS/PCPN TO
THE WESTERN BASIN BUT SHOULD SQUEEZE OUT SOME LIGHT RAIN AND
POTENTIAL FOR BRIEF MVFR CIGS ACROSS THE EASTERN THIRD OF WA AND
NORTHERN ID.

POST FRONTAL WINDS OUT OF THE SW-W WILL INCREASE TO 20-30KTS...WITH
GUSTS OVER 40KTS PSBL. THERE IS A SMALL CHANCE THAT EVEN STRONGER
GUSTS COULD SURFACE AS WINDS ARND 2K FT ABOVE THE GROUND COULD REACH
50-55KTS. WINDS SHOULD SUBSIDE RAPIDLY BTWN 12Z-16Z AT ALL
LOCATIONS. SB

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        34  48  34  48  36  44 /  60   0  60  50  70  50
COEUR D'ALENE  32  45  33  47  34  44 /  60  10  60  50  70  60
PULLMAN        38  52  36  51  37  46 /  70  10  20  30  60  70
LEWISTON       42  55  37  55  40  50 /  50  10  20  20  40  60
COLVILLE       30  40  31  40  33  39 /  70  10  70  60  70  50
SANDPOINT      33  41  33  43  33  40 /  90  30  60  50  70  70
KELLOGG        33  41  32  44  33  40 /  90  40  50  50  70  80
MOSES LAKE     32  50  33  51  35  48 /  10   0  20  30  60  40
WENATCHEE      33  47  33  46  34  45 /  10   0  30  40  60  40
OMAK           27  42  28  43  32  41 /  20  10  60  60  70  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 7 AM PST SUNDAY COEUR D'ALENE AREA...IDAHO
     PALOUSE...LEWISTON AREA.

WA...WIND ADVISORY UNTIL 7 AM PST SUNDAY LOWER GARFIELD AND ASOTIN
     COUNTIES...SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON
     PALOUSE.

     HIGH WIND WARNING UNTIL 5 AM PST SUNDAY MOSES LAKE AREA.

&&
Hazardous weather outlook, Feb 12, 3:11 PM PST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
311 PM PST SAT FEB 12 2011

IDZ002-003-026-WAZ032>036-132315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
311 PM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING INTO THE REGION LATER TODAY WILL BRING WINDY
CONDITIONS ACROSS THE UPPER COLUMBIA BASIN THROUGH THE SPOKANE
AREA AND PALOUSE...AS WELL AS THE LEWISTON AREA. THE RISK WILL
DEVELOP DURING THE EVENING AND CONTINUE THROUGH THE OVERNIGHT
HOURS WITH THE PASSING COLD FRONT. SUSTAINED WINDS BETWEEN 25 TO
35 MPH ARE EXPECTED WITH GUSTS EXCEEDING 40 MPH. A WIND ADVISORY
IS IN EFFECT UNTIL 7 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL CONTINUE ACROSS THE COLUMBIA BASIN...WEST
PLAINS AND THE PALOUSE WITH BREEZY CONDITIONS FOR THE SOUTHERN
VALLEYS ON SUNDAY. ANOTHER COLD FRONT WILL BRING WINDY CONDITIONS
AGAIN MONDAY NIGHT INTO TUESDAY.

IDZ001-004-027-WAZ031-037-038-041>044-132315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
311 PM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL PREVAIL ACROSS THE REGION AS A
COLD FRONT MOVES THROUGH THE REGION. GUSTS OF 20 TO 30 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY CONDITIONS WILL CONTINUE ACROSS THE REGION ON SUNDAY.
ANOTHER COLD FRONT WILL BRING WINDY CONDITIONS AGAIN MONDAY NIGHT
INTO TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Coeur D'Alene Area

When
February 12, 7:00 PM PST to February 13, 1:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$8,000
Reported by
AWOS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Strong winds in the range of 45 to 55 mph were reported from 2000PST through just after midnight. By 2000PST, 369 customers were reportedly out of power. A tall ponderosa pine estimated to be three feet in diameter snapped during the event on Trevino Drive in Coeur d'Alene.

Strong Wind, Northern Panhandle

When
February 12, 7:20 PM PST to February 13, 1:30 AM PST
Where
Northern Panhandle forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279597, 279444.